Flood, Alexander
- When
- May 21, 3:00 PM CST to May 31, 11:59 PM CST
- Where
- Alexander County, 0.9 mi ENE of Cairo to 2.74 mi E of Cairo
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.004, -89.165
A series of heavy rainfall events in mid and late May caused the mainstem Mississippi, Ohio, and Wabash Rivers to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in mid and late May caused the mainstem Mississippi, Ohio, and Wabash Rivers to rise back above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:35 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 235 PM CDT Thu May 21 2020 .SHORT TERM...(Tonight through Friday night) Issued at 235 PM CDT Thu May 21 2020 The upper-level low remains in central Kentucky this afternoon, slowly drifting northward, bringing a few light showers to the Pennyrile. Some thunder is possible in the far southeastern corner of the CWA near Hopkinsville as a couple storms have developed farther to the east the past two hours. The low will finally work its way into Ohio tonight, drying things out overnight. While slight ridging and a shift towards southerly wind will lead to highs in the upper 70s to near 80 tomorrow, a shortwave will bring a chance of showers and storms to the entire area, with the highest chances in Southern Missouri and Western Kentucky. Some thunderstorms are possible, primarily south of a Perryville, MO to Owensboro, KY line. A warm front will cross the area Friday night, leaving overnight lows elevated in the mid 60s. The associated low pressure system positioned to the northwest will bring a line of showers and storms to the area late Friday night towards Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 235 PM CDT Thu May 21 2020 The weekend and much of next week will have a markedly different feel to it than this week; that is, a more summer like feel. Each day will be repetitious in several mean weather parameters...surface dew points will be in the upper 60s/around 70, highs and lows will range mid 80s/upper 60s, and the available columnar moisture/Pwats will run in the 90s percentile. There will be no discernibly significant shear or energy parameters in the flow pattern over this period of time, so diurnal evolution of storm chances coincident with realization of convective temps (lower 80s each day) will be the primary driver in peak pcpn chances (afternoon) and minimum pcpn chances (night)...which means what looks like a very wet forecast with daily rains will actually be dry for large/bulk periods of that same forecast. It also means that repeat or sustained locally heavy/efficient downpours may still lead to minor flooding issues with time, despite the overall time limited pcpn duration. Also over time, the pattern does evolve to where high pressure aloft strengthens its grip upon the Commonwealth. If this pans out, we'll see pops wane some off their early week peaks, during the middle (and latter) portion of the week. && .AVIATION... Issued at 1219 PM CDT Thu May 21 2020 Terminals across the Quad State region have seen either steady or off-and-on MVFR conditions through the morning. Through the afternoon, cigs are expected to rise to a more consistent VFR though scattered lower clouds are expected during the forecast period. Winds will be light and variable, tending to have an easterly component today and a southerly component tomorrow. Cloud cover will be generally broken which will limit visibility reductions overnight. Vsbys are held in VFR at this time though could conceivably drop to MVFR briefly at a site or two if clouds cover becomes patchier overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...ATL LONG TERM...DH AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 240 PM CDT Thu May 21 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 240 PM CDT Thu May 21 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms this afternoon in the southern Kentucky Pennyrile. Lightning is the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible late Friday morning to Friday afternoon, primarily in Western Kentucky, and Southeast Missouri, and far Southern Illinois. Lightning will be the primary hazard. Scattered to numerous thunderstorms will be most active during the peak heating hours of the afternoon and early evening Saturday through Thursday. Lightning and brief heavy rainfall will be the primary storm associated hazards, but an isolated wind gust is also possible in a stronger storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885703, 885714, 885710, 885705, 885707, 885709.